Virginia, 2018

Damaging Winds in Virginia, April 4, 2018

April 4, 2018 · NWS RNK · 3 events in 2 counties and zones

A cold front pushed a line of showers and thunderstorms into parts of southwest Virginia. The thunderstorms produced wind damage by knocking down two trees in Tazewell County before dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front pushed a line of showers and thunderstorms into parts of southwest Virginia. The thunderstorms produced wind damage by knocking down two trees in Tazewell County before dissipating. Another thunderstorm blew down a few trees in Marion within Smyth County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 4, 12:28 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 4, 12:28 AM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
128 AM EDT Wed Apr 4 2018

.SYNOPSIS...
A strong cold front will move across the region with an
opportunity for showers and thunderstorms tonight. High
pressure builds in behind the front with very gusty winds and
cooler temperatures for Wednesday into Thursday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1020 PM EDT Tuesday...

Most significant update late this evening was to expand the wind
advisory for Wednesday into Wednesday night north of Roanoke to
include Alleghany Highlands and along the Blue Ridge to match
with advisory issued by Sterling office, and also added Tazewell
and Smyth counties mainly for higher elevations. Mixing during
the day looks good and model forecast sounding support good
momentum transfer at most locations along and west of Blue
Ridge. Even if winds don't quiet reach advisory thresholds
everywhere, dead limbs and weak trees from the recent heavy snow
are a concern and there may be isolated power outages due to
these weakened or dead trees coming down. The entire advisory
area is out through Wednesday night bu it is likely it will be
cancelled early except for maybe the southern part of the Blue
Ridge where lowering inversion and mountain wave activity could
keep some stronger ridge gusts going much of the night.

Otherwise, based on upstream radar evolutions and most recent
high resolution model runs it looks like the broken line of
showers and storms will not reach far western counties until
07-08Z (3 to 4 AM), and should be weakening rapidly as it
arrives. Have continued to slow down time of arrival a bit more
in forecast grids. HRRR suggests a fine line with narrow band of
wind gusts that could reach up to 50 mph into parts of SE WV and
maybe Tazewell VA by this time, but weakening quickly after
that. Thus, one or two severe warnings are not out of the
question, but most likely these will be sub-severe shallow lines
of convection, with limited thunder by the time they arrive
given very limited instability.

No other changes to forecast at this time.

Previous discussion as of 755 PM EDT Tuesday...

Clearing taking place a little more quickly in the west than
expected before clouds fill back in again just ahead of line of
showers and probably still a few embedded thunderstorms along
the cold front that will not be arriving in the far west until
at least midnight if not closer to 2 or 3 AM. Recent HRRR runs
have slowed down timing until about 3 AM and made some
appropriate adjustments to PoP values for these trends but
still have mention of thunder arriving very soon after midnight
in far west. Temperatures may drop this evening under clearing
skies but will then steady out as clouds and showers move back
in, until finally dropping more quickly toward morning behind
the cold front. Likely will make a few additional adjustments to
timing with another update by 10 PM based on radar trends at
that time.

Prey discussion as of 300 PM EDT Tuesday...

An upper level trough will move from the northern Plains states to
the Great Lakes region overnight. Meanwhile, the associated surface
low will track from the Great Lakes to Toronto. The cold front
attached to this system will extend this evening from the Great
Lakes to southern Texas. By morning, this front will have moved east
to Pennsylvania stretching south into eastern Texas. The middle
portion of the front (Ohio and Tennessee Valleys) will approach SE
WV/SW VA after midnight.

The cold front will come roaring through the region Wednesday
morning, exiting the piedmont by the afternoon. A line of convection
will accompany the front. Strong gusty winds and heavy rain is
expected with this line, mainly across the mountains as it weakens
tracking east. Behind the front, strong pressure rises will bring
windy conditions to the area into Wednesday evening. For now, the
plan is to handle the line of convection with a special weather
statement (SPS) and warning on specific cells that exhibit severe
threat. There are no plans on extending the wind advisory as
threshold and confidence are low.

Since this system is quick, most of the rainfall will result in
runoff. Since creeks and streams are running very low due to some-
what dry antecedence conditions over the past couple of day, there
is a very low chance for any hydro issues. Rainfall amounts will
range from three quarters of an inch along western slopes of SE
WV/SW VA to a quarter of an inch in the piedmont.

With the wedge removed from the area and increasing southwest flow
ahead of the front, overnight temperatures will be close to normal
day-time highs for this time of year. Of course, the speed of the
passing front and subsequent cold air advection, temperatures will
fall into the mid 40s to lower 50s across the mountains. High
temperatures across the mountains may only warm a few degrees from
overnight low as northwest winds ushers in very cold air. East of
the Blue Ridge, overnight lows will remain mild and in the upper 50s
to lower 60s. Temperatures should warm at least 10 degrees in the
east with a delay of colder air and downsloping flow.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM EDT Tuesday...

Winter like temperatures will be found across our region
Wednesday night coupled with brisk northwest winds. 850mb
temperatures of -5 to -10 deg C will set stage for a chilly
start thursday with early morning lows ranging from the 20s
mountains to the lower 30s Piedmont. Upslope potential appears
limited, so not really expecting any significant snow shower
activity across the mountains and this has been reflected in the
minimal upslope flow pops.

After a chilly, below freezing morning early Thursday, abundant
sunshine and moderating temperatures aloft under the near zonal
flow will allow temperatures to top out only about 5-10 degrees
below normal in the 50s west to near 60 east, with 40s for the
highest elevations.

Another cold front will be approaching from the west late
Friday and affect the CWA over the weekend as this feature
stalls and becomes the focus for low pressure development.
Southwesterly flow ahead of the front Friday should allow for
warmer temperatures and perhaps even some showers in western
areas by Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 330 PM EDT Tuesday...

Challenging forecast for the weekend as front stalls across the
forecast area and becomes the focus for low pressure to develop
along existing baroclinic zone and move east. Models have
trended warmer and farther north with the cyclone development
suggesting mainly rain across the southern half of the CWA and
potential for a rain/snow mix across the higher elevations. If
enough cold air can infiltrate, then all snow would be possible
at these higher elevations, but given northward shift in storm
track, this "all snow" scenario may be limited to areas along
I-64 corridor. Until a better model consistency becomes
established, confidence is low on p-type as 1 or 2 degrees in
temperature can sway the outcome. Of greater certainty is
likelihood that Saturday will be a wet day with QPF of about a
half inch liquid equivalent. Models are relatively consistent on
timing with bulk of the precip coming through during the day
Saturday, followed by a dry Saturday night and Sunday. Yet
another wave moves along the front Monday, clouds and precip
returning for the first day of the work week.

For now, will continue to advertise possibility of accumulating
snow within the Hazardous Weather Outlook for Saturday. If it
does materialize, at least it will be another weekend instead
of a weekday event...which mitigates school closure concerns.
And with modest warmup forecast Sunday, if there is any
accumulation it should melt quickly under the now April sun
angle. Temperatures through the extended portion of the
forecast are expected to remain below normal, the outlook
through mid month trending that way as well, the jet stream
refusing to give up any ground resulting in a near persistent
tap to cold air residing over Canada.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 120 AM EDT Wednesday...

Showers and storms entering southeast WV/far SW Va early this
morning will be weakening as they move in between 06z-09z from
west to east. Prior to this line of convection some strong low
level winds ahead of the front will lead to LLWS for a few
sites. With the showers expect primarily several hours of MVFR
conditions, but with brief IFR possible at KBLF and KLWB from
roughly 11z to 14Z. This convection will also contain gusty
winds as it rolls across the region through dawn, but overall am
leaning toward no strong gust until fropa. Also thunder threat
will be low enough to keep out of the tafs, with amendments as
needed.

Strong northwest winds will continue behind the front and
increase during the daytime hours Wednesday with mixing. Showers
will break up crossing the mountains early in the day. VFR
conditions should prevail for Wednesday afternoon through
evening, and winds will begin to subside Wednesday evening as
well, other than along ridges.

Extended Aviation Discussion...

High pressure should build over the Mid Atlantic by Thursday to
provide good flying weather. Another cold front should push
eastward on Friday to bring MVFR conditions and rain showers.
Some of the rain may change over to snow in the mountains.

Once this system exits Saturday night should see VFR returning
by Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from 11 AM this morning to 8 AM EDT Thursday for
     VAZ007-009>020-022>024-033>035.
NC...Wind Advisory from 11 AM this morning to 8 AM EDT Thursday for
     NCZ001-002-018.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS/SK
SHORT TERM...PM/RAB
LONG TERM...PM
AVIATION...RCS/SK/WP
Hazardous weather outlook, Apr 4, 1:35 AM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
235 AM EDT Wed Apr 4 2018

NCZ004>006-020-VAZ043>047-058-059-050645-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
235 AM EDT Wed Apr 4 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

Showers, and possibly an isolated thunderstorm, will bring gusty
winds by late this morning through the this evening. Winds could
gust as high as 30 to 45 mph on Wednesday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-050645-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
235 AM EDT Wed Apr 4 2018

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT
THURSDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, there is a possibility of accumulating snow over parts
of the area late Friday night into Saturday. Better chances the
farther north in this area, but more details will be provided as we
get closer to the event.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ042>044-507-508-050645-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
235 AM EDT Wed Apr 4 2018

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

West to northwest winds could gust as high as 35 to 45 mph today
behind a cold front.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a possibility of accumulating snow over parts of the area
late Friday night into Saturday. Better chances the farther north in
this area, but more details will be provided as we get closer to the
event.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 4, 1:31 AM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
231 AM EDT WED APR 4 2018

WVZ508-040730-
Western Greenbrier-
231 AM EDT WED APR 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN GREENBRIER COUNTY...

Until 330 AM EDT

At 230 AM EDT, strong thunderstorms extended from near Sutton to 9
miles east of Bald Knob. Movement was northeast at 45 mph.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Bingham...
and Duo.

Expect wind gusts 40MPH to 50MPH and locally heavy rain.

LAT...LON 3826 8041 3825 8041 3788 8075 3786 8080
      3787 8080 3789 8076 3795 8081 3799 8077
      3799 8079 3802 8080 3804 8083 3806 8080
      3806 8082 3805 8084 3806 8087 3808 8089
      3810 8088 3808 8071 3827 8044
TIME...MOT...LOC 0630Z 246DEG 39KT 3862 8069 3783 8147

MBS

The radar

The Charleston,WV radar (KRLX), 123 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
April 4, 1:38 AM EST
Where
Tazewell County, 1.88 mi NNW of Pleasant Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.207, -81.757

One tree was blown down near the intersection of Bearwallow Road and Greasey Creek Road.

Thunderstorm Wind, Tazewell

When
April 4, 1:45 AM EST
Where
Tazewell County, 0.97 mi E of Raven
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.082, -81.853

One large tree was blown down along Daw Road.

Thunderstorm Wind, Smyth

When
April 4, 4:15 AM EST
Where
Smyth County, 0.65 mi WNW of Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.833, -81.511

A few trees were blown down in the town of Marion.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740202, 740203, 748563.